Call Us Today! 732-704-7150

Medications that cause hearing loss and tinnitus.

Looking at the side effects of a medication when you first begin taking it is a normal thing to do. Will it cause you to get a dry mouth or cause you to get nauseous? A more serious side effect that can potentially occur is hearing loss. Medical experts call this condition ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 that are on record as being ototoxic. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

How does a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Certain drugs only cause tinnitus and others lead to hearing loss. Tinnitus is a phantom sound people hear that usually presents as:

  • Thumping
  • A windy sound
  • Ringing
  • Popping

Usually if you stop using the medication the tinnitus will go away. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

The checklist of drugs which can cause temporary or permanent hearing loss might surprise you. Many of them you could have in your medicine cabinet even now, and there’s a chance you take them before bed or when you are in pain.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you might know better as aspirin. The hearing issues caused by these medications are generally correctable when you quit taking them.

Antibiotics come in as a close second for well known ototoxic drugs. Not all antibiotics are ototoxic, however. Some that aren’t which you may have heard of include:

  • Erythromycin
  • Gentamycin
  • Vancomycin

As with the pain relievers, the issue goes away when you stop using the antibiotic. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinidine
  • Quinine

Tinnitus Can be Triggered by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics that trigger tinnitus but there are bigger culprits in this category:

  • Caffeine
  • Nicotine
  • Marijuana
  • Tonic water

Every time you enjoy your morning coffee, you are exposing your body to something that might cause your ears to ring. The good news is it will clear up once the drug is out of your system. Ironically, some drugs doctors give to deal with tinnitus are also on the list of potential causes such as:

  • Lidocaine
  • Prednisone
  • Amitriptyline

The prescribed amount should be less than what triggers ringing, though.

Ototoxicity Has Specific Symptoms

They differ depending on the medication and your ear health. Slightly irritating to absolutely incapacitating is the things you can usually be anticipating.

Look for:

  • Hearing loss on one or both sides
  • Poor balance
  • Tinnitus
  • Blurring vision
  • Difficulty walking
  • Vomiting

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

Should you still take your medication even you notice the symptoms of ototoxicity. You should always take what your doctor tells you to. These symptoms are only temporary so keep that in mind. You should feel comfortable asking your doctor if a prescription is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. Also, get a hearing test with a hearing care specialist.

Why wait? You don't have to live with hearing loss. Call Us Today